South Carolina, 2003

Hail and Damaging Wind in South Carolina, May 6, 2003

May 6, 2003 · NWS CHS · 7 events in 1 county or zone

6 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 6, 2:15 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, May 6, 2:15 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
315 PM EDT TUE MAY 6 2003

PUBLIC...AFTER COORDINATING WITH SPC LOOKS LIKE AN ACTIVE EVENING.
CLOSELY WATCHING THUNDERSTORM COMPLEX IN NORTHERN GEORGIA. VISUAL
SATELLITE LOOP OVERLAYED WITH MSAS LOOP INDICATES COMPLEX WILL MOVE
EAST SOUTHEAST ALONG DEWPOINT GRADIENT AND ALONG AXIS OF PRESSURE
FALLS. INTERPOLATING ALONG THIS PATH WOULD TAKE IT DOWN INTO THE
FORECAST AREA TONIGHT. THE RUC...ETA AND ESPECIALLY THE MESO-ETA
CONFIRM THIS. THEREFORE WILL GO ABOVE GUIDANCE POPS FOR TONIGHT.
WILL GO FOR LIKELY POPS. ANOTHER VERY WARM AND UNSTABLE DAY IN STORE
FOR WEDNESDAY. A LEE SIDE TROUGH WILL EXTEND ACROSS THE CAROLINAS
WITH AXIS OF INSTABILITY RUNNING THROUGH THE AREA. ONLY LIMITING
FACTOR WILL BE WEAK MID LEVEL INVERSION BETWEEN 600-700 MBS SEEN ON
FORECAST SOUNDINGS. WITH SO MUCH INSTABILITY CAP COULD EASILY BE
BROKEN SO WILL BLANKET AREA WITH CHANCE POPS. THURSDAY HARDER TO PIN
DOWN. BY THURSDAY LEE SIDE TROUGH STILL EVIDENT. WELL DEFINED VORT
PASSES THROUGH DURING THE DAY AND AXIS OF INSTABILITY RUNS THROUGH
THE AREA. HOWEVER FORECAST SOUNDINGS ATMOSPHERE DRIER THAN THURSDAY
AND MID LEVEL CAP DEVELOPS DURING THE DAY. PLAN ON GOING FOR A DRY
AND VERY WARM DAY. ANOTHER DRY AND WARM DAY FOR FRIDAY. HEIGHTS AND
THICKNESSES BUILD AS BROAD RIDGE BRIEFLY TRIES TO BUILD NORTH. WEAK
FRONT DROPS IN FRIDAY NIGHT FROM THE NORTHWEST BUT QUICKLY
DISSIPATES ON SATURDAY. FRONT LOOKED UNIMPRESSIVE YESTERDAY AND EVEN
MORE SO TODAY. WILL KEEP FORECAST DRY. POTENT LOOKING FRONT MOVES IN
MONDAY. LOOKS DRY FOR TUESDAY WITH HIGH BUILDING IN BEHIND THE
FRONT.

MARINE...WINDS AND SEAS HAVE COME DODWN SLIGHTLY OVER THE WATERS
THIS AFTN. NOT MUCH CHANGE EXPECTED IN THE FCST FOR THE NEXT FEW
DAYS. S TO SW WINDS A MAX OF 20 KT WITH SEAS A MAX OF 5 FT. MAINLY
JUST THE USUAL DIURNAL SHIFTS TO THE WINDS. SMALL CRAFT ADVISORY
CONDITIONS ARE NOT EXPECTED.

.CHS...
GA...NONE.
SC...TORNADO WATCH FOR CHARLESTON...BERKELEY...DORCHESTER...HAMPTON
...COLLETON AND ALLENDALE COUNTIES UNTIL 8 PM EDT.

HSA/SF
Hazardous weather outlook, May 6, 2:28 PM EST, 2 hours 32 minutes before
AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-062115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
328 PM EDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA
...SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
.SEVERE THUNDERSTORMS...DANGEROUS SEVERE STORMS BETWEEN COLUMBIA
SOUTH CAROLINA AND ATLANTA GEORGIA WILL CONTINUE TO MOVE EAST-
SOUTHEAST INTO PARTS OF EASTERN SOUTH CAROLINA LATER TODAY AND THIS
EVENING. CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF TORNADOES
...LARGE HAIL...AND DAMAGING WIND GUSTS. THE GREATEST THREAT OF
SEVERE WEATHER WILL BE NORTH OF A LINE FROM BEAUFORT TO AUGUSTA.

A TORNADO WATCH HAS BEEN ISSUED FOR HAMPTON...ALLENDALE...COLLETON...
DORCHESTER...BERKELEY AND CHARLESTON COUNTIES IN SOUTH CAROLINA. THE
WATCH WILL REMAIN IN EFFECT UNTIL 8 PM TONIGHT.

.RIVER FLOODING...A RIVER FLOOD WARNING REMAINS IN EFFECT FOR
MODERATE FLOODING ALONG THE LOWER SANTEE RIVER AT JAMESTOWN.  FLOOD
WARNINGS ARE ALSO IN EFFECT FOR THE SAVANNAH RIVER AT CLYO WHERE
MINOR FLOODING IS OCCURRING. PLEASE REFER TO THE LATEST RIVER FLOOD
STATEMENT FOR MORE SPECIFIC INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
.RIVER FLOODING...RIVER FLOODING WILL CONTINUE ON THE LOWER SANTEE
RIVER AT JAMESTOWN AND THE SAVANNAH RIVER AT CLYO.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

24

In the hours before

Special weather statement, May 6, 2:19 PM EST, 2 hours 41 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-070400-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
319 PM EDT TUE MAY 6 2003

...SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND EVENING...

A LARGE CLUSTER OF STRONG TO SEVERE THUNDERSTORMS ACROSS NORTH
GEORGIA AND WESTERN SOUTH CAROLINA AT MID AFTERNOON...IS EXPECTED TO
DEVELOP EAST SOUTHEAST INTO PARTS OF EASTERN SOUTH CAROLINA AND
SOUTHEAST GEORGIA LATER TODAY AND THIS EVENING.

A TORNADO WATCH HAS BEEN ISSUED FOR HAMPTON...ALLENDALE...COLLETON...
DORCHESTER...BERKELEY AND CHARLESTON COUNTIES IN SOUTH CAROLINA. THE
WATCH WILL REMAIN IN EFFECT UNTIL 8 PM TONIGHT.

IN ADDITION TO THE THREAT OF TORNADOES...A FEW THUNDERSTORMS COULD
PRODUCE LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. WHILE IT
APPEARS THAT MOST OF THE SEVERE WEATHER WILL REMAIN NORTH OF THE
SAVANNAH RIVER...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS
SOUTHEAST GEORGIA NORTH OF INTERSTATE 16 LATER THIS AFTERNOON OR
EVENING.

STAY TUNED TO NOAA WEATHER RADIO...TV...OR YOUR LOCAL NEWS SOURCE FOR
THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE.
ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT
WCHS.CSC.NOAA.GOV.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER
GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS. SPOTTER
ACTIVATION IS EXPECTED LATER THIS AFTERNOON.

24

The radar

The Charleston,SC radar (KCLX), 110 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berkeley

When
May 6, 5:00 PM EST
Where
Berkeley County, Cross
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
33.317, -80.167

Trees and large limbs were down.

Hail, Berkeley

When
May 6, 5:25 PM EST to 5:30 PM EST
Where
Berkeley County, 9 mi NW of Moncks Corner
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.300, -80.133

Hail, Berkeley

When
May 6, 5:32 PM EST to 5:40 PM EST
Where
Berkeley County, Moncks Corner
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.200, -80.017

Hail covered the ground in the Overton subdivision.

Hail, Berkeley

When
May 6, 5:40 PM EST to 5:45 PM EST
Where
Berkeley County, 7 mi NE of Moncks Corner
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.267, -79.933

Hail, Berkeley

When
May 6, 6:06 PM EST to 6:10 PM EST
Where
Berkeley County, 12 mi SW of Moncks Corner
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.070, -80.167

Hail, Berkeley

When
May 6, 6:13 PM EST to 6:18 PM EST
Where
Berkeley County, Goose Creek
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.983, -80.033

Hail, Berkeley

When
May 6, 6:15 PM EST to 6:20 PM EST
Where
Berkeley County, Goose Creek
Measured
1.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
32.983, -80.033

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2003Every state in 2003This day in weather historyWarnings in South Carolina, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361777, 5361778, 5361780, 5361779, 5361781, 5361783, 5361782.